Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 15, NWS Goodland, KS

March 31, 200910 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Mar 31, 2009, 4:34 AM CDT for 10 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Mar 31, 2009, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2009, 4:34 AM CDT (09:34 UTC)
In effect from
Mar 31, 2009, 7:00 AM CDT
Expired
Mar 31, 2009, 4:05 PM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 310934
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
334 AM MDT TUE MAR 31 2009

...WINDY CONDITONS WILL CONTINUE TODAY...

.A TIGHT PRESSURE GRADIENT WILL CAUSE WINDY CONDITONS ACROSS
NORTHEAST PORTIONS OF THE TRI-STATE AREA TODAY. WIND WILL SLOWLY
DECREASE LATE THIS AFTERNOON AS A STRONG AREA OF LOW PRESSURE
MOVES EAST OF THE CENTRAL PLAINS.

KSZ002>004-015-016-NEZ079>081-311745-
/O.NEW.KGLD.WI.Y.0015.090331T1200Z-090401T0000Z/
RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...HOXIE...
HILL CITY...BENKELMAN...TRENTON...MCCOOK
334 AM MDT TUE MAR 31 2009 /434 AM CDT TUE MAR 31 2009/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

NORTHWEST WIND AT 30 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP THIS MORNING AND CONTINUE INTO THE AFTERNOON EAST OF A
LINE FROM BENKELMAN TO HILL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

FS
2 follow-up statements
000 
WWUS73 KGLD 311546
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
946 AM MDT TUE MAR 31 2009

...WINDY CONDITIONS WILL CONTINUE TODAY...

.A LARGE PRESSURE GRADIENT WILL CAUSE WINDY CONDITIONS ACROSS
NORTHEAST PORTIONS OF THE TRI-STATE AREA TODAY. WINDS WILL SLOWLY
DECREASE LATE THIS AFTERNOON AS A STRONG AREA OF LOW PRESSURE
MOVES EAST OF THE CENTRAL PLAINS.

KSZ001-013-014-028-029-010000-
/O.EXA.KGLD.WI.Y.0015.000000T0000Z-090401T0000Z/
CHEYENNE KS-SHERMAN-THOMAS-LOGAN-GOVE-
INCLUDING THE CITIES OF...ST. FRANCIS...GOODLAND...COLBY...
OAKLEY...QUINTER
946 AM MDT TUE MAR 31 2009 /1046 AM CDT TUE MAR 31 2009/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

NORTHWEST WIND AT 30 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
CONTINUE THROUGH THIS AFTERNOON EAST ALONG A LINE FROM BENKELMAN
TO GOODLAND TO GOVE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

KSZ002>004-015-016-NEZ079>081-010000-
/O.CON.KGLD.WI.Y.0015.000000T0000Z-090401T0000Z/
RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...HOXIE...
HILL CITY...BENKELMAN...TRENTON...MCCOOK
946 AM MDT TUE MAR 31 2009 /1046 AM CDT TUE MAR 31 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

NORTHWEST WIND AT 30 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
CONTINUE THROUGH THIS AFTERNOON EAST ALONG A LINE FROM BENKELMAN
TO GOODLAND TO GOVE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$


BURTIS
000 
WWUS73 KGLD 312105
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT TUE MAR 31 2009

KSZ001>004-013>016-028-029-NEZ079>081-312215-
/O.CAN.KGLD.WI.Y.0015.000000T0000Z-090401T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...OAKLEY...
QUINTER...BENKELMAN...TRENTON...MCCOOK
305 PM MDT TUE MAR 31 2009 /405 PM CDT TUE MAR 31 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

NORTHWESTERLY WINDS HAVE DECREASED TO 15 TO 25 MPH WITH A FEW
GUSTS NEAR 35 MPH. WINDS WILL CONTINUE TO DECREASE BELOW 10 KTS
LATER THIS AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 4:02 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 31, 4:02 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
302 AM MDT TUE MAR 31 2009

.DISCUSSION...
249 AM MDT TUE MAR 31 2009

THE UPPER LOW WILL MOVE INTO WESTERN IOWA TODAY. NORTHWEST FLOW
WILL BE OVER THE CENTRAL PLAINS TONIGHT. ON WEDNESDAY A TROUGH
WILL DIG INTO WESTERN COLORADO. BY WED NIGHT THE TROUGH WILL DIG
SOUTH INTO THE TEXAS PANHANDLE. A RIDGE WILL MOVE INTO THE ROCKIES
ON THURSDAY AND OVER THE CENTRAL PLAINS THURSDAY NIGHT. SURFACE
HIGH PRESSURE WILL MOVE INTO NORTHWEST KANSAS TODAY/TONIGHT BEHIND
THE EXITING LOW. WEAK LOW PRESSURE WILL MOVE INTO SOUTHEAST
COLORADO ON WEDNESDAY AND THEN SHIFT SOUTHEAST INTO THE SOUTHERN
TEXAS PANHANDLE. HIGH PRESSURE WILL FOLLOW THURSDAY/THURSDAY
NIGHT.

THE MAIN FORECAST ISSUES ARE WIND AND POPS FOR WED/WED NIGHT.

THE SURFACE GRADIENT WILL STILL BE RATHER TIGHT THIS MORNING BEFORE
RELAXING THIS AFTERNOON. NORTHEAST ZONES WILL HAVE THE GREATEST
POTENTIAL FOR STRONG WIND. THE RUC/NAM INDICATE THAT SURFACE
SUSTAINED WIND AND GUSTS WILL REACH ADVISORY CRITERIA THIS MORNING
INTO MID AFTERNOON. PLAN TO ISSUE A WIND ADVISORY FOR A GOOD
SHARE OF THE NORTHEAST ZONES FOR TODAY. THE REST OF THE FORECAST
AREA WILL BE JUST UNDER ADVISORY CRITERIA THIS MORNING.

DO NOT ANTICIPATE PRECIPITATION CONTINUING PAST 12Z WITH SUBSIDENCE
MOVING IN BEHIND THE EXITING LOW. THIS WILL ALSO KEEP POPS NIL FOR
TONIGHT.

PLAN TO RESTRICT POPS TO THE EASTERN COLORADO ZONES WED MORNING
SINCE THE MAIN DYNAMICS APPEAR TO BE WEST OF THE CONTINENTAL DIVIDE.
THE MODELS TAKE THE SYSTEM SOUTH WITH TIME WHICH PLACES THE BEST
CHANCE OVER THE SOUTHWEST ZONES. ALSO THE MODELS SLOW THE SYSTEM
DOWN SOME WEDNESDAY NIGHT SO WILL KEEP A SLIGHT CHANCE OVER THE
SOUTHWEST FORECAST AREA FOR WEDNESDAY EVENING. THICKNESS VALUES INDICATE
SNOW EXCEPT FOR WED AFTERNOON. SUBSIDENCE SHOULD SET IN AFTER 06Z
THURSDAY AND CONTINUE THROUGH THURSDAY NIGHT.

MAX TEMPERATURES SHOULD BE SEVERAL DEGREES BELOW NORMAL DUE TO
CLOUDS AND PRECIPITATION. HIGH TEMPERATURES WILL GENERALLY BE IN
THE UPPER 40S/LOWER 50S. MIN TEMPERATURES WILL ALSO BE A FEW
DEGREES BELOW NORMAL WITH READINGS IN THE MID 20S WARMING TO THE
UPPER 20S.

FS
&&

.AVIATION...
1203 AM MDT TUE MAR 31 2009

FOR THE 06 TAF CYCLE...SCATTERED LIGHT FLURRIES CURRENTLY IN THE
KGLD AREA. EXPECT FLURRIES TO CONTINUE OFF AND ON FOR THE NEXT
FEW HOURS BEFORE DISSIPATING TOWARDS MORNING. MEANWHILE, CIGS
CURRENTLY IN THE LOW VFR RANGE AT BOTH SITES MAY AT TIMES BECOME
HIGH MVFR, BUT EXPECT VFR PREVAILING...BEFORE BECOMING ALL VFR BY
AROUND 12Z- 14Z. MAIN AVIATION CONCERN FOR TAF ISSUANCE CONTINUES
TO BE WINDY CONDITIONS AT BOTH TERMINALS. EXPECT WINDS FROM THE
NORTHWEST AROUND 30G40KTS THROUGH ABOUT 01Z-02Z BEFORE DIMINISHING
RAPIDLY AFTER SUNSET.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR KSZ002>004-015-016.

NE...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT
     /7 PM CDT/ THIS EVENING FOR NEZ079>081.

CO...NONE.
&&
Hazardous weather outlook, Mar 30, 11:40 AM CDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON MAR 30 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON MAR 30 2009 /1140 AM CDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY CONTINUES THROUGH THIS EVENING FOR EASTERN
COLORADO AND WEST OF HIGHWAY 83 IN KANSAS AND NEBRASKA.  NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR.

A BAND OF SNOW AND BLOWING SNOW WILL MOVE FROM EASTERN COLORADO
INTO EXTREME WESTERN KANSAS BY EARLY AFTERNOON. ONE TO TWO INCH
ACCUMULATIONS WILL OCCUR IN YUMA...KIT CARSON AND CHEYENNE
COUNTIES IN COLORADO. ACCUMULATIONS ELSEWHERE WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...STRONG WINDS WILL DEVELOP WITH NORTHWEST WINDS GUSTING
OVER 40 MPH BY AFTERNOON...DIMINISHING AROUND SUNSET.

WEDNESDAY...LIGHT SNOW WILL BE POSSIBLE ACROSS EASTERN COLORADO
AND WEST OF HIGHWAY 27 IN KANSAS AND NEBRASKA.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SIGNIFICANT WEATHER SYSTEM
WILL BRING SNOW TO THE TRI-STATE AREA. THOSE WITH TRAVEL PLANS FOR
LATE IN THE WEEK SHOULD MONITOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.